Is Red Urine Following Chemotherapy Normal?

"Normal" Red Urine from Adriamycin vs Hemorrhagic Cystitis

Is it normal to have red urine after chemotherapy?. Photo©Alex Zotoff

Is it normal to have red urine after you have chemotherapy? Yikes!  But if you've noticed red urine the night of chemotherapy, don't panic yet.  You may be very relieved to hear it may be nothing but a nuisance instead of a warning sign.

Reasons Your Urine May Appear Red After Chemotherapy

There are a few reasons your urine could be red following chemotherapy.  Often this is just related to the color of the drug, and hence, not a problem.

  Other times it could be problematic.  Let's talk about these possibilities, and hopefully, ease your mind.

Anthracyclines and Red Urine - Doxorubicin, Daunorubicin, and Idarubicin

If you've received CHOP-R chemotherapy or your first session of chemo for breast cancer with Adriamycin, the most likely reason for your red urine is simply the color of the drug (but make sure to keep reading if you also had Cytoxan.)

The most likely reason for this is the medication doxorubicin, the “H” in the CHOP protocol.  Doxorubicine which you may recognize by the brand name Adriamycin has been nicknamed the "red devil."  If you noticed a red fluid going into your veins, this is due to the same red dye that is excreted in your urine, making it look red. While it may be alarming at first, this is completely normal. You can expect that this will clear up in the next 48 hours or so.

Doxorubicin is not the only chemotherapy medication that can turn your urine red.

Other medications used in the treatment of blood and marrow cancers that can turn your urine red are Cerubidine (daunorubicin) and Idamycin (idarubicin,) a class of chemotherapy drugs known as anthracyclines.

Think that’s strange? Novantrone (mitoxantrone,) another medication used in the treatment of blood cancers, can actually turn your urine a blue-green color!

Hemorrhagic Cystitis From Chemotherapy

Before running off in complete relief, read just a bit further. Blood in the urine can also cause it to look red. There are many causes for blood in the urine, including a condition called hemorrhagic cystitis. While it is highly unlikely that this would occur on the day of your chemo, the medication Cytoxan (cyclophosphamide,) the “C” in the CHOP protocol, or the drug usually used along with Adriamycin (doxorubicine) duirng the first rounds of breast cancer chemotherapy, can cause hemorrhagic cystitis.

Hemorrhagic cystitis from chemotherapy occurs when a byproduct of the medication called acrolein irritates the lining of your bladder and causes ulceration and bleeding. Ifex (ifofsamide) is another chemotherapy medication used to treat hematologic cancers that can cause hemorrhagic cystitis.  Radiation therapy to the pelvis can also cause hemorrhagic cystitis, especially when used in combination with these chemotherapy drugs.

Hemorrhagic cystitis is a serious side effect of cancer treatment.

If you think that you may have blood in your urine, you should contact your healthcare provider right away.  Symptoms that suggest you have something going on may include pain when urinating, abdominal discomfort, frequent urination, urgency or occasionally even accidents.

Is it the Dye or Something More Serious?

How can you tell what is causing the redness? It can be difficult to distinguish. Blood in the urine may appear pink, red or a brownish hue, like the color of tea. You may even pass small clots. It only takes a small amount of blood in the urine for it to be visible. This type of red urine usually looks like a bloody color. It will usually persist for more than a few bathroom trips, and is often accompanied by other symptoms, such as bladder discomfort and a frequent sensation of “needing to go.”

Red urine caused by dyes in the chemotherapy is usually an orange or pinkish red, like the color of the medication in the syringe when your nurse gave it to you. It will typically fade after a few times going to the bathroom. You will not have any other bladder symptoms in addition to the red color if this is the cause.

If you are unable to tell the difference, it is a good idea to call your healthcare provider for further advice. Meanwhile, drink lots of water and void often to help clear out your bladder.


Camp- Sorrel, D. Chemotherapy: Toxicity Management. In Yarbro, C., Frogge, M., Goodman, M., Groenwald, S.(eds.) (2000) Cancer Nursing: Principles and Practice. Jones and Bartlett: Sudbury, MA. (pp.444-486.)

Gonella, S., di Pasquale, T., and A. Palese. Preventive measures for cyclophosphamide-related hemorrhagic cystitis in blood and bone marrow transplantation: an Italian multicenter retrospective study. Clinical Journal of Oncology Nursing. 2015. 19(1):E8-E14.

Mendenhall, W., Henderson, R., Costa, J. et al. Hemorrhagic radiation cystitis. American Journal of Clinical Oncology. 2015. 38(3):331-6.

Moy, B. Cystitis in patients with cancer. UpToDate. Updated 10/15/15.

Riberiro, R., Lima-Junior, R., Leite, C. et al. Chemotherapy-induced hemorrhagic cystitis: pathogenesis, pharmacological approaches and new insights. Journal of Experimental and Integrative Medicine. 2012. 2(2):95-112.

Continue Reading